HomeClinical ToolsCaprini

🦵 Caprini VTE Risk Score (Surgical)

Calculate the Caprini score to stratify venous thromboembolism (VTE) risk in surgical inpatients and guide thromboprophylaxis.

Clinical takeaway

Assesses VTE risk only — assess bleeding risk before anticoagulating.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Risk-stratify surgical patients to choose mechanical and/or pharmacologic prophylaxis.

How it works

Sum weighted factors: age band (0–3) + 1-point + 2-point + 3-point + 5-point factors. 0 very low, 1–2 low, 3–4 high, ≥ 5 highest.

Key points

  • Assesses VTE risk only — assess bleeding risk before anticoagulating.
  • Age is a single mutually-exclusive choice.
  • Specialty thresholds and prophylaxis choices vary.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Age< 41 y
Number of 1-point factors (minor surgery, BMI > 25, leg edema, varicose veins, sepsis/severe lung disease, OCP/HRT, pregnancy/postpartum, medical bed rest, IBD history, recent MI/CHF, etc.)0 items
Number of 2-point factors (major surgery > 45 min, laparoscopy > 45 min, arthroscopy, malignancy, bed rest > 72 h, cast immobilization, central venous access)0 items
Number of 3-point factors (prior VTE, family history of VTE, factor V Leiden/prothrombin 20210A, lupus anticoagulant, anticardiolipin, hyperhomocysteinemia, HIT, other thrombophilia)0 items
Number of 5-point factors (stroke < 1 mo, elective arthroplasty, hip/pelvis/leg fracture, acute spinal cord injury < 1 mo)0 items

Caprini score0

  • Risk categoryVery low risk
  • ProphylaxisEarly ambulation
Age≥ 75
Number of 1-point factors (minor surgery, BMI > 25, leg edema, varicose veins, sepsis/severe lung disease, OCP/HRT, pregnancy/postpartum, medical bed rest, IBD history, recent MI/CHF, etc.)0 items
Number of 2-point factors (major surgery > 45 min, laparoscopy > 45 min, arthroscopy, malignancy, bed rest > 72 h, cast immobilization, central venous access)0 items
Number of 3-point factors (prior VTE, family history of VTE, factor V Leiden/prothrombin 20210A, lupus anticoagulant, anticardiolipin, hyperhomocysteinemia, HIT, other thrombophilia)0 items
Number of 5-point factors (stroke < 1 mo, elective arthroplasty, hip/pelvis/leg fracture, acute spinal cord injury < 1 mo)0 items

Caprini score3

  • Risk categoryModerate risk
  • ProphylaxisPharmacologic or mechanical prophylaxis

Frequently asked questions

What is Caprini VTE Risk Score (Surgical)?
Calculate the Caprini score to stratify venous thromboembolism (VTE) risk in surgical inpatients and guide thromboprophylaxis.
How is Caprini VTE Risk Score (Surgical) calculated? What is the core formula?
Sum weighted factors: age band (0–3) + 1-point + 2-point + 3-point + 5-point factors. 0 very low, 1–2 low, 3–4 high, ≥ 5 highest.
When is Caprini VTE Risk Score (Surgical) used?
Risk-stratify surgical patients to choose mechanical and/or pharmacologic prophylaxis.
What are the key clinical points for Caprini VTE Risk Score (Surgical)?
Assesses VTE risk only — assess bleeding risk before anticoagulating. Age is a single mutually-exclusive choice. Specialty thresholds and prophylaxis choices vary.
What are the limits and cautions when using Caprini VTE Risk Score (Surgical)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is Caprini VTE Risk Score (Surgical) calculated in practice? Can you show a worked example?
Inputs: Age < 41 y, Number of 1-point factors (minor surgery, BMI > 25, leg edema, varicose veins, sepsis/severe lung disease, OCP/HRT, pregnancy/postpartum, medical bed rest, IBD history, recent MI/CHF, etc.) 0 items, Number of 2-point factors (major surgery > 45 min, laparoscopy > 45 min, arthroscopy, malignancy, bed rest > 72 h, cast immobilization, central venous access) 0 items, Number of 3-point factors (prior VTE, family history of VTE, factor V Leiden/prothrombin 20210A, lupus anticoagulant, anticardiolipin, hyperhomocysteinemia, HIT, other thrombophilia) 0 items, Number of 5-point factors (stroke < 1 mo, elective arthroplasty, hip/pelvis/leg fracture, acute spinal cord injury < 1 mo) 0 items → Result: Caprini score 0(Risk category: Very low risk, Prophylaxis: Early ambulation) Inputs: Age ≥ 75, Number of 1-point factors (minor surgery, BMI > 25, leg edema, varicose veins, sepsis/severe lung disease, OCP/HRT, pregnancy/postpartum, medical bed rest, IBD history, recent MI/CHF, etc.) 0 items, Number of 2-point factors (major surgery > 45 min, laparoscopy > 45 min, arthroscopy, malignancy, bed rest > 72 h, cast immobilization, central venous access) 0 items, Number of 3-point factors (prior VTE, family history of VTE, factor V Leiden/prothrombin 20210A, lupus anticoagulant, anticardiolipin, hyperhomocysteinemia, HIT, other thrombophilia) 0 items, Number of 5-point factors (stroke < 1 mo, elective arthroplasty, hip/pelvis/leg fracture, acute spinal cord injury < 1 mo) 0 items → Result: Caprini score 3(Risk category: Moderate risk, Prophylaxis: Pharmacologic or mechanical prophylaxis)

Other tools

🦵 Wells DVT🫁 Wells PE🫁 PERC🦵 Padua

中文版 →